Alert archive / Montana / Wind Advisories in 2018
Wind Advisory 8, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Feb 17, 2018, 2:55 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Feb 17, 2018, 3:00 PM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2018, 2:55 AM MST (09:55 UTC)
- In effect from
- Feb 17, 2018, 3:00 PM MST
- Expired
- Feb 18, 2018, 12:12 AM MST
- In force
- 9 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835 WWUS75 KBYZ 170955 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 255 AM MST Sat Feb 17 2018 MTZ065-066-180900- /O.NEW.KBYZ.WI.Y.0008.180217T2200Z-180218T0900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 255 AM MST Sat Feb 17 2018 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 AM MST SUNDAY... The National Weather Service in Billings has issued a Wind Advisory...which is in effect from 3 PM this afternoon to 2 AM MST Sunday. * TIMING...Late this afternoon through tonight. * IMPACTS...Dangerous crosswinds along I-90 near Livingston, and on local roads near Nye. Also, snow and blowing snow could reduce visibilities late tonight. * WINDS...Southwest to west wind gusts of 55 to 70 mph. Strongest winds are expected this evening. * ADDITIONAL DETAILS...Snow will increase over the area late tonight with reduced visibilities possible due to blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of high profile vehicles should use extra caution... particularly along portions of Interstate 90 from Springdale to Livingston, and the Stillwater River and West Rosebud Creek Valleys. && $$ http://weather.gov/Billings
3 follow-up statements
213 WWUS75 KBYZ 172050 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 150 PM MST Sat Feb 17 2018 MTZ065-066-180900- /O.CON.KBYZ.WI.Y.0008.180217T2200Z-180218T0900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 150 PM MST Sat Feb 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST SUNDAY... * TIMING...Late this afternoon through tonight. * IMPACTS...Dangerous crosswinds along I-90 near Livingston, and on local roads near Nye. Also, snow and blowing snow could reduce visibilities late tonight. * WINDS...Southwest to west wind gusts of 55 to 70 mph. Strongest winds are expected this evening. * ADDITIONAL DETAILS...Snow will increase over the area late tonight with reduced visibilities possible due to blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of high profile vehicles should use extra caution... particularly along portions of Interstate 90 from Springdale to Livingston, and the Stillwater River and West Rosebud Creek Valleys. && $$ http://weather.gov/Billings
011 WWUS75 KBYZ 180325 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 825 PM MST Sat Feb 17 2018 MTZ065-066-180900- /O.CON.KBYZ.WI.Y.0008.000000T0000Z-180218T0900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 825 PM MST Sat Feb 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST SUNDAY... * TIMING...Tonight. * IMPACTS...Dangerous crosswinds along I-90 near Livingston, and on local roads near Nye. Also, snow and blowing snow could reduce visibilities. * WINDS...Southwest to west wind gusts of 55 to 70 mph. Strongest winds are expected through 1 AM, with a decreasing trend overnight. * ADDITIONAL DETAILS...Snow will increase over the area late tonight with reduced visibilities possible due to blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of high profile vehicles should use extra caution... particularly along portions of Interstate 90 from Springdale to Livingston, and the Stillwater River and West Rosebud Creek Valleys. && $$ http://weather.gov/Billings
749 WWUS75 KBYZ 180712 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1212 AM MST Sun Feb 18 2018 MTZ065-066-180815- /O.CAN.KBYZ.WI.Y.0008.000000T0000Z-180218T0900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1212 AM MST Sun Feb 18 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. Winds have decreased, therefore the Wind Advisory has been cancelled. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 16, 8:56 PM MST, 5 hours 59 minutes earlier.
Area forecast discussion, Feb 16, 8:56 PM MST, 5 hours 59 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
856 PM MST Fri Feb 16 2018
.UPDATE...
Fine tuned the forecast, but this update feeds off the update
earlier this evening. Unstable atmosphere sitting over the area
with 850-500mb lapse rates around 8c/km over southern Montana and
northern Wyoming. This instability will lead to an area of snow
showers tonight, mainly east of Billings. Radar was filling back
in as shortwave energy moves in from north central Montana. Models
have not had a great track record at being consistent on the
exact position of the strongest showers, but have been consistent
on the general placement east of Billings. Snow showers were
pretty quick moving, but reports of impressive snow rates over
north central Montana have come in this evening. Have adjusted
PoPs and snow amounts slightly to try and time the snow showers.
Believe the heaviest snow showers will set up from Treasure to
Rosebud to northern Big Horn to western Custer and western Powder
River counties, but the latest GFS has shifted this projection
east of these locations for the time being. Models do not project
the bands to set up in any one locations, but shift them through
quickly. Will have to watch this closely as some locations in the
general area mentioned earlier could pick up 3-4 inches of new
snow overnight, but does not appear to be a widespread thing. TWH
&&
.SHORT TERM...valid for Sat and Sun...
Today through Monday...
Stronger flow aloft through the weekend with a series of
disturbances bringing periods of unsettled weather. Biggest chance
at present time is the track of a potent wave Saturday night
looks to be much further north which will lower precipitation
amounts and lower overall expected snowfall amounts for the lower
elevations.
Disturbance moving southward through western Montana is followed
by another wave moving into BC. Pressure rises this afternoon
moving into northwest Montana indicating the leeside trough will
start moving off of the continental divide. This will allow gap
flow winds to subside around sunset but breezy conditions persist
through much of the evening. Cold front crosses the region late
this evening overnight but lift looks limited for the western half
of the region due to downslope off of Snowies and Belts. Mountains
will see accumulations due to orographic flow and further into
southeast Montana there limited downslope will help snowfall
accumulate a bit better.
Approach of next system brings warm air advection but downslope
component will limit most precipitation to the mountains as mid
level blow backs around to the west and southwest. Temperatures
will again be in 20s with some 30s along the foothills. Saturday
night the disturbance tracks across the area but is progged to
track further north with each model run. This puts the area into a
mixing and downslope scenario through most of the night with an
increase of gap flow winds. This trajectory lowers snowfall
chances overnight for lower elevations and have reduced
accumulations for Saturday night into early Sunday. Exception is
north of Billings along the Musselshell River where the north side
of a surface low will combine with upslope to generate a chance
to accumulate especially along the Bull Mountains. Temperatures
Saturday night are likely to climb up until midnight and could
reach the 40s in some areas along the foothills before falling
sharply by daybreak.
Sunday cold air surges strongly back into the region and flow
aloft becomes southwesterly by late Sunday afternoon. This allows
a more persistent light snow pattern to evolve which is the best
chance for accumulations in the Billings area. Biggest question is
how much moisture will be available as cold air gets really deep
and best ascent region could be closer to the foothills. Have
trended lower with overall low level elevation snowfall amounts
given the trends in the forecast today. borsum
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
A generally drier period was in store for the extended, but it
will start out very cold. There were fairly large ensemble spreads
in the GEFS minimum temperatures during the period, but all
ensemble members were cold. The GEFS also showed some uncertainty
with the pattern from midweek on, and this was also reflected in
the deterministic models.
Upper trough associated with the weekend system will move over the
area through Tuesday, then deamplify as it shifts E Tue. night.
Kept a chance of snow with little accumulation over the area
Monday, then dropped it to slight chance Mon. night. Monday will
be very cold with 850 mb temperatures around -20 degrees C,
resulting in highs in the single digits. Lows Mon. night will be
in the teens below zero. Record low high temperatures are possible
Monday and record low min temperatures are possible Mon. night.
Tuesday will be drier with highs in the single digits and teens.
The GFS brings some energy into the area in NW flow on Wednesday,
while the ECMWF had weak ridging over the area. Despite these
differences, Wed. will be dry and warmer. Expect increasing winds
in the gap areas Wed. and Wed. night. Next trough starts to affect
the area on Thursday with the ECMWF moving the trough faster to
the E than the GFS. Model blends gave some low PoPs N and W of
KBIL Thu. night. The trough remains over the area Friday with low
chances for precipitation. Temperatures will reach the mid 20s to
mid 30s Thu. and Friday. Arthur
&&
.AVIATION...
Gusty WSW surface winds will continue to decrease at KLVM through
this evening. Winds will shift to the N and NW with a cold
frontal passage across the area after 06Z tonight. Scattered snow
showers will move S through the area tonight into Saturday morning
with MVFR/IFR conditions. Widespread mountain obscurations are
expected through the TAF period. More snow will move into the
area after 18z on Saturday, mainly affecting areas N and W of
KBIL. Arthur/Dobbs
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 015/031 008/014 906/006 914/014 903/027 010/031 013/032
54/S 66/S 74/S 21/B 10/U 11/B 12/S
LVM 021/038 014/020 906/006 909/015 002/026 014/033 016/034
76/S 77/S 74/S 21/B 11/N 12/S 22/S
HDN 013/030 008/016 905/007 916/012 907/024 007/029 009/030
74/S 56/S 74/S 21/B 11/U 11/B 12/S
MLS 009/022 004/011 906/004 916/006 909/016 001/023 004/024
75/S 74/S 64/S 21/B 10/U 11/B 12/S
4BQ 014/027 010/017 903/007 914/011 909/021 004/028 008/029
72/S 45/S 75/S 21/B 10/U 11/B 11/B
BHK 011/020 005/012 907/004 915/006 910/016 002/024 003/025
63/E 63/S 65/S 21/B 10/U 11/B 11/B
SHR 016/032 013/020 906/006 916/012 910/023 005/031 008/032
52/S 56/S 65/S 21/B 11/U 00/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect until 9 AM MST Sunday FOR
ZONES 67-68.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Feb 16, 3:04 PM MST, 11 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 304 PM MST Fri Feb 16 2018 MTZ028>042-056>058-063>066-WYZ098-099-172200- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Northeast Bighorn Mountains- Sheridan Foothills- 304 PM MST Fri Feb 16 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT... Periods of accumulating snowfall and very cold temperatures. * WHERE...Portions of south central and southeast Montana and north central Wyoming. * WHEN...Periods of snow tonight through Monday. Near record cold Tuesdsay morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of accumulating snow may result in poor travel conditions. Please check the latest forecasts and road reports for your travel plans. && MTZ067-068-172200- Absaroka/Beartooth Mountains-Crazy Mountains- 304 PM MST Fri Feb 16 2018 This Hazardous Weather Outlook is for portions of south central Montana. * WHAT... Periods of moderate to heavy snowfall producing accumulations of a foot or more in the high country. * WHERE...Mountains of south central Montana. * WHEN...Periods of snow tonight through Monday. Heaviest snowfall expected Saturday evening into Sunday morning and Sunday evening into Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Backcountry travel will be very difficult to impossible in the Beartooth/Absarokas and Crazy Mountains this weekend with an increased threat of avalanches. Please use caution and check the latest forecasts and avalanche bulletins. &&
In the hours before
Special weather statement, Feb 16, 9:22 PM MST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Billings MT
922 PM MST FRI FEB 16 2018
MTZ029>032-035-036-038-057-058-170615-
Southern Rosebud-Yellowstone-Custer-Northern Rosebud-Treasure-Powder
River-Musselshell-Northern Big Horn-Southern Big Horn-
922 PM MST FRI FEB 16 2018
...HEAVY SNOW SHOWERS TO MOVE THROUGH THE AREA...
A batch of snow showers will work through the area late this
evening. The snow showers will be locally heavy and reduce
visibilities briefly to a half mile or less, along with putting down
a quick inch or two of accumulation. Roads will quickly become snow
packed and slick, including i-94 from Hysham to Miles City, so use
caution.
Locations impacted include...
Colstrip, Forsyth, Hysham, Lodge Grass, Lame Deer, Busby, Crow
Agency, Ashland, Rosebud, Birney, Bighorn, Angela, Ingomar,
Cartersville, Birney Village, Hathaway, Vananda, Brandenberg, Rock
Springs and Kirby.
LAT...LON 4683 10612 4614 10615 4613 10619 4579 10619
4579 10623 4535 10624 4535 10628 4514 10626
4515 10766 4604 10752 4618 10747 4647 10772
4650 10779 4685 10783 4685 10609
TIME...MOT...LOC 0417Z 297DEG 26KT 4630 10737
TWHSpecial weather statement, Feb 16, 9:26 PM MST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Billings MT
926 PM MST FRI FEB 16 2018
MTZ028>031-042-063-170630-
Northern Rosebud-Golden Valley-Treasure-Southern Wheatland-Judith
Gap-Musselshell-
926 PM MST FRI FEB 16 2018
A batch of snow showers will work through the area late this
evening. The snow showers will be locally heavy and reduce
visibilities briefly to a half mile or less, along with putting down
a quick inch or two of accumulation. Roads will quickly become snow
packed and slick, so use caution.
Locations impacted include...
Roundup, Harlowton, Ryegate, Melstone, Deadmans Basin Reservoir,
Musselshell, Lavina, Judith Gap, Franklin, Shawmut, Twodot and Klein.
LAT...LON 4606 10741 4606 10751 4618 10747 4650 10776
4640 10778 4640 10793 4626 10803 4624 10840
4613 10841 4613 10965 4622 10965 4622 11020
4632 11027 4632 11028 4671 11028 4670 10939
4675 10939 4676 10783 4685 10789 4685 10772
TIME...MOT...LOC 0425Z 297DEG 26KT 4660 10913
TWHSpecial weather statement, Feb 16, 11:55 PM MST, 3 hours before
Special Weather Statement
National Weather Service Billings MT
1155 PM MST FRI FEB 16 2018
MTZ031>033-036>038-057-058-170830-
Southern Rosebud-Custer-Northern Rosebud-Powder River-Fallon-Northern
Big Horn-Southern Big Horn-Carter-
1155 PM MST FRI FEB 16 2018
An area of snow showers will work through the area over the next few
hours. The snow showers will be locally heavy and reduce
visibilities briefly to a half mile or less, along with putting down
a quick one to three inches of snow. Roads will quickly become snow
packed and slick, so use caution.
Locations impacted include...
Miles City, Hardin, Colstrip, Forsyth, Baker, Broadus, Ekalaka, Lodge
Grass, Lame Deer, Ridgeway, Volborg, Alzada, Fort Smith, Crow Agency,
Ashland, Busby, Biddle, Rosebud, Plevna and Birney.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4500 10405 4502 10825 4522 10813 4522 10858
4549 10824 4552 10807 4562 10807 4604 10753
4604 10742 4595 10742 4596 10718 4587 10694
4640 10706 4685 10645 4683 10562 4666 10558
4654 10524 4654 10499 4668 10460 4664 10404
TIME...MOT...LOC 0654Z 240DEG 49KT 4604 10630
PalmquistThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 9:22 PM MST | Special Weather Statement | BYZ | Big Horn, Rosebud, Treasure | 113 min |
| Feb 16, 9:26 PM MST | Special Weather Statement | BYZ | Golden Valley, Musselshell, Wheatland | 2 hr |
| Feb 16, 11:55 PM MST | Special Weather Statement | BYZ | Big Horn, Carter, Custer, Fallon, Powder River, Rosebud | 95 min |
| Feb 17, 2:56 AM MST | Winter Weather Advisory | BYZ | Big Horn, Carter, Custer, Fallon, Golden Valley, Musselshell and 6 more | 66 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.